Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

165 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can Dantrolene, Baclofen, Gabapentin and Phenobarbital be taken together?

Answered by
Dr.
Dr. Indranil Ghosh

Oncologist

Practicing since :2004

Answered : 1479 Questions

default
Posted on Mon, 19 Oct 2015 in Cancer
Question: Hello, our 12 year old son is 1 year out from a gunshot wound to the head resulting in a full frontal lobotomy. He is currently taking Amantadine 15ml x2, Baclofen 4ml x4, Gabapentin 12ml x3, Kepra 5ml x2, Lanzoprazole 10ml x1, Phenobarbital 11.5ml x2 and Diazapam 7.5ml x 3 times per day + 5ml PRN as needed and Simethecone .6ml x4. We would like to replace the diazapam for "tone" with dantrolene as the diazapam is only sedating him for the increasing muscle stiffness our son is experiencing. I have read the contraindictions about dantralene but several of our friends from the brain injury alliance recommend it highly from their experience. What is your opinion?
doctor
Answered by Dr. Indranil Ghosh 4 hours later
Brief Answer:
to monitor for interactions

Detailed Answer:
Hi
Thanks for your query. I understand your concerns.

Dantrolene is a good drug for spasticity but it can have significant interactions with three of the drugs your son is currently taking, namely, baclofen, gabapentin and phenobarbital. So, we may need to start it at the lowest dose and gradually increase if there are no features of drug interactions, particularly sedation and muscle weakness.

Apart from this, periodic liver function tests are required to check for liver toxicity which may be a serious adverse effect of dantrolene.

Hope this helps.
Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,  

Recent questions on  Muscle weakness

doctor1 MD

I am 60 years old & have been on plavix 75, and an aspirin for 2 years since my mini strokes. I was previously on caduet 5/40 for about 8 years prior to the mini strokes. I have recently developed muscle weakness in my legs to the point of almost collapsing walking from the car, grocery shopping, etc. I do water aerobics twice a week, and zumba once a week. Is there anything more I can do to re-instate my muscle strength?

doctor1 MD

My mom has dermatomyositis. She has had treatment over the years with steroids, and methotrexate. In the last year her condition is deteriorating with increased muscle weakness and diminished pulmonary capacity due to weakness of the respiratory muscles. She has had three months of IVIG treatment recently with no improvement and has developed a deep vein thrombosis in the left leg. The doctors want to discontinue IVIG and start her on rituximab infusions. Is this medication safe and how effective has it been in treating patients with RA and dermatomyositis?

doctor1 MD

my husband recently developed muscle weakness, dizziness, and slight tremors. He has had a litney of blood tests, emg and is scheduled for a muscle biopsy. so far all results have been normal except for emg and ebv. he also has elevated ck levels. what could this indicate?

doctor1 MD

Hi I have been tested negative for thyroid & liver problems & arthritis. However I am unwell at least for sometime every day and have the following symptoms. Slight arrythmia, heat intolerance, even when it isn t hot at all I can heat up a lot, when i drink even cold drinks I heat up. Breathlessness, anxiety, irritability, fatigue, trembling hands, muscle weakness, depression, concentration difficulties, even when I eat a lot I don t put on weight. I have difficulty getting back to sleep when I wake up at night, pains/aches in joints and hands, mood swings, forgetfullness, body odour problems. When I twist the upper part of my body, where my thyroid is it feels like something is grinding and it blocks my airways a bit making it difficult to breathe. I take no medications apart from a ventolin inhaler. I have been diagnosed with adhd, tourette syndrome & depression. It really appears to me to be a thyroid problem but the tests have always been negative

doctor1 MD

is the a connection between CIPD and fibromyalgia?

doctor1 MD

I have spells where my whole body seems to go imp and I feel lke I am going to faint. I have no pain anyplace when this happens but I cant moven as I am just to week. I can think, but I cant control my body until this goes away and it only lasts a...

doctor1 MD

Hi. I’m 20 years old, female. I have been having many problems for the past 5 months now. I didn’t have a primary care doctor at this time so when these things would happen I would go to the ER. At first, I would get really shaky, feel like I was...